FOR ADVERTISEMENT CALL +255714890790

FOR ADVERTISEMENT CALL +255714890790
FOR ADVERTISEMENT CALL +255714890790
GREEN WORLD HEALTH CENTER;WATAALAAMU SHIRIKA LA KIMAREKANI LA GREEN WORLD WANAFANYA UPIMAJI WA AFYA NA UCHUNGUZI WA MAGONJWA SUGU KWA KUTUMIA VIPIMO VYA KISASA TUNAFANYA UPIMAJI WA MAGONJWA MBALIMBALI MBALI NA TIBA ZAKE KAMA VILE VIDONDA VYA TUMBO KISUKARI MATATIZO YA INI MOYO NA FIGO FIBROIDS TB PUMU MAUMIVU YA VIUNGO NGUVU ZA KIUME KUWAHI KUFIKA KILELENI UZAZI SICKLECELL NA MAGONJWA MENGINE MENGI PIA TUNAPUNGUZA UNENE NA VITAMBI NA TUNAONDOA SUMU NA MAFUTA MABAYA MWILINI KWA MAELEZO ZAIDI FIKA OFISINI KWETU TUPO POSTA MPYA JENGO LA AAR CITY HEALTH CENTER GOROFA YA PILI AU AU TABATA AU SIMU NO 0688704637

avdertse here call +255714489790

avdertse here call +255714489790

Sunday, February 12, 2012



 Raila odinga asema................................................|




TANZANIA: Man on ARV develops abnormal breasts
  1. A.N Mvati, AfricaNews reporter in Dar es Salaam, Tanzania
    Some Tanzania men on anti-retroviral (ARV) drugs have experienced abnormal breast enlargement similar to that of women. There are even cases where women taking the life prolonging drug against HIV complaining of queer side effects including becoming disabled.
    Tanzania man develops breast
    Joseph Mkanda, 43, one of the victims, said he developed strange symptoms plus growing breasts after taking the drugs. Initially, he suspected the cause to be lack of a balanced diet. But he soon realised that the main problem was the type of drugs he was taking.

    “I feel very much ashamed to go out of my house, because I have developed breasts like a woman. …I fear that other people would laugh at me,” he said from his Mtwara-base.

    “I went to one of the medical doctors in my village, who told me that such signs were normal for people suffering from AIDS who have been taking the drugs for a long time. At the moment, I don’t know what to do or where to go,” said Mkanda.

    Salima Omar, 36, from Mtwara said she developed strange symptoms after taking the drugs. Salima, a mother of seven, said one of her daughters died shortly after birth in 2006 when she had undergone the HIV test.

    Changes in body

    One of her sons is also HIV positive and has been taking ARV drugs since October 2007. She explained they had both been taking the drugs, but due to unknown reasons, she started noticing changes in her body.

    But she believes the changes were caused by the fact that she has been unable to follow the instructions of taking the ARVs. She said the drugs were very strong and required the users to get a balanced diet. But Salima was unable to follow the instructions and at times stopped taking the medicine.

    “These drugs are very strong; if you take them without enough food you become very weak. But there are days when I'm forced to take them without eating anything, especially when I get seriously sick. In other words, I take the medication irregularly,” she explains. The family lives off the earnings of her husband who repairs bicycles.

    After spending on alcohol, which Salima admits she likes very much, there is little left to support a big family like theirs, especially for buying food. Actually, she has been forced to sell all the family goats in order to keep the family alive.

    Like many families in Mtwara District, Salima’s has been experiencing food shortage since 2007, a situation complicated by the recent long drought in the district, forcing many people to survive on only one meal a day.

    She feels very weak on days she does not take the medication. “I have even started developing some complications …I believe it is due to my inconsistency in taking the drugs. My left side is developing rashes, and I suffer much pain," she says.

    Despite her HIV-positive status, Salima had until recently insisted on having more children. Three months ago she gave birth to twins. One died, and the other is very weak. While pregnant, Salima’s doctors gave her treatment to prevent transmission of the virus to her babies.

    Hassan has agreed they will not have more children, although Salima is not convinced. She particularly dislikes his refusal to use a condom when having sex.

    There is no alternative to taking ARVs by HIV positive persons, even though it is challenging to adhere to the treatment because of lack of resources to get proper diet.

    Combination

    According to health community reports certain drugs should not be used together because of the way they interact. For example, Idovudine and Stavudine should not be used together, and Zalcitabine should not be combined with Didanosine, Stavudine, or Lamivudine.

    Dr Lilian Mtei, who has been working with people taking the life-prolonging drugs at Muhimbili National Hospital advised patients who develop strange symptoms to see a doctor immediately so that the medication can be changed.

    She said there are many side effects caused by the reaction of different types of ARVs on an individual.

    For his part, the Management Development for Health (MDH) and Africa Academy of Public Health (AAPH) Chief Executive Officer, Dr Chalamilla Guerino, said such strange symptoms in patients are caused by Stavudine and AZT drugs when taken by a person for a long time.

    “Such patients need to see a doctor whenever they notice any strange symptoms developing,” he explained.

    According to the doctor, Stavudine ARVs were phased out this year because of the symptoms, but AZT is still being given to people although it has the same side effects.

    For her part, the Deputy Minister for Health and Social Welfare, Dr Lucy Nkya said all patients who have developed such strange symptoms should be referred to regional hospitals where they can get more assistance.

    She clarified that AZT was also phased out and so could only be in the market illegally.

    She explained that AZT was only given to pregnant mothers, but later the government decided to phase it out because of the side effects.

    The deputy minister said that medical employees based in the rural areas receive training continuously especially those dealing with HIV/Aids cases so as to be able to face the challenges of helping the patients.

    Meanwhile United States of America confirmed that it has phased out the Stavudine ARV drug because of its side effects. Despite its users developing a number of disorders, including some men using it growing breasts, Stavudine ARV is one of the drugs still being used in the country.

    Ilya Levin First Secretary Director, Public Affairs Section in the US Embassy in Tanzania, told the Guardian in an exclusive interview that the side effects include lipodystrophy hyperlactatemia and polyneuropathy.

    Lipodytrophy is a disorder of fatty tissue characterised by a selective loss of body fat. Hyperlactatemia is increased levels of lactic acid in the blood while polyneuropathy is a condition in which many peripheral nerves are afflicted with a disorder.

    According to Levin AZT drug is still being prescribed and used in the US under the Guidelines for the Use of Antiretroviral Agents in HIV-1-Infected Adults and Adolescents - January 10, 2011.

    The purpose of the changes to the guidelines is to bring them in line with international recommendations and ensure the use of more efficacious drugs, including the phasing out of Stavudine from the national ART programme.

    ART initiation criteria have changed. All pregnant women and people with HIV and TB co-infection with a CD4 count below 350 would start on lifelong ART. All HIV-infected children under the age of 1 would also be started on ART, irrespective of CD4 level. All other patients would still commence treatment at a CD4 level of 200 and below. HIV-infected pregnant women with a CD4 above 350 would receive the normal PMTCT dual therapy regimen.

No comments: